Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Des Moines, IA

June 24, 2018Cerro Gordo County, Hancock County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2018, 6:12 PM CDT for Cerro Gordo County, Hancock County, Winnebago County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 6:12 PM CDT (23:12 UTC)
Expired
Jun 24, 2018, 6:39 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:12 PM CDTTSTM WND GST 554 Ne Crystal Lake, IA
Jun 24, 6:15 PM CDTTSTM WND DMGForest City, IABRANCHES DOWN AROUND TOWN, RANGING UP TO 6 INCHES IN DIAMETER - DELAYED REPORT, ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WUUS53 KDMX 242312
SVRDMX
IAC033-081-189-250000-
/O.NEW.KDMX.SV.W.0166.180624T2312Z-180625T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
612 PM CDT SUN JUN 24 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hancock County in north central Iowa...
  West central Cerro Gordo County in north central Iowa...
  Southeastern Winnebago County in north central Iowa...

* Until 700 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located over Forest City,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Forest City, Garner, Eagle Lake, Ventura, Leland, Crystal Lake,
  Duncan, Miller, Hayfield, Pilot Knob State Park, Forest City
  Municipal Airport and Eagle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4323 9385 4335 9361 4316 9339 4304 9373
TIME...MOT...LOC 2312Z 318DEG 17KT 4324 9364 

HAIL...0.75IN
WIND...60MPH
 
$$

MF
2 follow-up statements
756 
WWUS53 KDMX 242325
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
625 PM CDT SUN JUN 24 2018

IAC033-081-189-250000-
/O.CON.KDMX.SV.W.0166.000000T0000Z-180625T0000Z/
Hancock IA-Cerro Gordo IA-Winnebago IA-
625 PM CDT SUN JUN 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN HANCOCK...WEST CENTRAL CERRO GORDO AND SOUTHEASTERN
WINNEBAGO COUNTIES...

At 625 PM CDT, a severe thunderstorm was located near Garner, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Forest City, Garner, Eagle Lake, Ventura, Leland, Crystal Lake,
Duncan, Miller, Hayfield, Pilot Knob State Park, Forest City
Municipal Airport and Eagle Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4323 9385 4335 9361 4316 9339 4304 9373
TIME...MOT...LOC 2325Z 320DEG 19KT 4318 9357 

HAIL...0.75IN
WIND...60MPH
 
$$

MF
930 
WWUS53 KDMX 242339
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
639 PM CDT SUN JUN 24 2018

IAC033-081-189-242349-
/O.CAN.KDMX.SV.W.0166.000000T0000Z-180625T0000Z/
Hancock IA-Cerro Gordo IA-Winnebago IA-
639 PM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...WEST
CENTRAL CERRO GORDO AND SOUTHEASTERN WINNEBAGO COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4323 9385 4335 9361 4316 9339 4304 9373
TIME...MOT...LOC 2338Z 318DEG 17KT 4313 9351 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:59 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 3:59 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
359 PM CDT Sun Jun 24 2018

.DISCUSSION.../Tonight through Sunday/
Issued at 359 PM CDT Sun Jun 24 2018

GOES-East clean infrared channel shows mesoscale convective system
moving through northern Oklahoma early this afternoon. A gravity
wave emanating from this MCS helped invigorate convection over
north central Iowa early this morning that percolated down to the
Des Moines metro and dissipated over the eastern part of the
forecast area early this afternoon. Recently, agitated cumulus and
now isolated to scattered storms have developed from between
Carroll and Dension down toward Osceola and Centerville along
surface convergence boundary. These storms are in an airmass
characterized by upwards of 2500 J/kg of uncapped MLCAPE with
good low level, but poor mid-level lapse rates. Shear is also
absent which will lower the potential for larger hail. However,
may have some funnel clouds this afternoon with impressive 0-3km
MLCAPE up to 175 J/kg, enhanced stretching potential and non-
supercell tornado parameter also maximized along this boundary.
This convection will generally lift to the north-northeast into
this evening into central Iowa, though will likely dissipate as it
moves farther east. This is due to better Q-vector convergence
and lift back to the west over eastern Nebraska and western Iowa
that will help to focus additional storms this evening. 850-300mb
flow is weak and generally under 15 knots tonight as it switches
from west to south. Precipitable water (PW) values are not nearly
as high as they could be with the MCS passing well south of the
state and delaying the moisture transport. Still, PWs are between
1.5 to 1.75 per NAM/GFS soundings. With warm cloud depths of 3500
meters and slow storm motions, locally heavy rain will be
possible. 12z HREF localized probability matched mean shows a few
areas of 3 inches in parts of northwest Iowa by 12z Monday. CAMs
along with other global models point to somewhere in northwest
Iowa being an area for possible heavier rainfall. A few of the
neighboring offices and our office discussed the need for a Flash
Flood Watch tonight. Flash flood guidance showed around 1.3 to 1.8
for 1 hour and 1.6 to near 2 inches for 3 hours. CREST and SAC-
SMA soil moisture generally have 20% saturation across northern
Iowa, indicating some capacity to hold rain so have not issued a
watch at this time.

For Monday, there is a great deal of uncertainty still surrounding
the evolution of the possible severe weather. What is known is
that the deeper wave/upper low will move toward the area during
the day with a surface reflection nearing the state by 00z
Tuesday. A warm front will lift into the state as well oriented
west-northwest to east-southeast from the low. Of uncertainty is
where is the surface low pressure and the warm front, both of
which may aid in enhancing low level helicity and with the former
also potentially enhancing deeper layer shear. GFS and GEFS are
the farthest south with the operational farthest west. NAM and CMC
place it over southeastern South Dakota while the ECMWF has the
low over northwest Iowa. There is also concern of any residual
boundaries along with lingering cloud cover that may limit severe
potential. If some clearing allows for better instability, the
MLCAPE of 1500 J/kg currently shown in the models may be
underdone. Deep layer shear would be sufficient for organized
storms and perhaps supercells with low level helicity also
supportive of rotating storms meaning all modes (damaging wind
gusts, large hail, and isolated tornadoes along with locally heavy
rainfall) possible in the afternoon to early evening.

The upper low will move overhead Tuesday with best associated lift
moving over southern to southeast Iowa. This will be the focus for
any strong to severe storms with deep layer shear not being as
impressive, but still supportive for organized storms compared to
Monday. The instability looks to be slightly better as well. As
the upper low moves into the western Great Lakes States Tuesday
night into Wednesday, will have a day of dry weather as the flow
aloft becomes more zonal. Toward the end of the week, a ridge of
high pressure builds over the southeastern US causing the flow
over our area to become from the southwest late this week into the
start of the weekend. The heat will build over us as 850mb
temperature climb into the low to perhaps middle 20s and it will
also be breezy, especially Friday into Saturday. This will equate
to highs in the low to middle 90s late this week. As was the case
during our last heat event just about a week ago, our forecast
highs were too high and dewpoints too low compared to observed.
While this worked out for the heat indicies, it will be something
to consider adjusting these variables in the coming days, but did
not tinker with day 5/6 hourly temperatures and dewpoints at this
point. The next appreciable chance for any rain and storms will be
as a front approaches the area late this week and this weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1224 PM CDT Sun Jun 24 2018

A small line of thunderstorms stretches from HPT to PEA with one
lone storm just east of DSM at TAF issuance with all of this
activity moving east. Focus for more storms this afternoon shifts
to western Iowa. At this time, have VCTS at FOD where confidence
is highest and VCSH at MCW and DSM this evening where there is
lower confidence. Additional storms are expected on Monday with
VCSH mentioned at OTM, DSM, and FOD, though these may be adjusted
to TS with changes to timing as well in future TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 24, 3:37 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Sun Jun 24 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-252045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Strong to severe thunderstorms are possible through this evening
across central Iowa. Damaging winds and large hail are the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Strong to severe storms are possible Monday afternoon and evening
and again Tuesday afternoon and evening, especially in central to
southern Iowa. Large hail, damaging winds, and heavy rainfall
being the primary threats. Isolated tornadoes are possible Monday
afternoon and evening.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region late in the week
with heat indices approaching 95 to 105 F over the central to
southern half of the region both Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa. Spotter activation will likely be needed Monday
afternoon and evening. Spotter activation may be needed Tuesday
over portions of central to southern Iowa.

Kotenberg

In the hours before

Special weather statement, Jun 24, 2:31 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
231 PM CDT SUN JUN 24 2018

IAZ033-242030-
Sac IA-
231 PM CDT SUN JUN 24 2018

...Strong Storm over Sac County...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake View, or 11 miles southwest of Sac City, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Schaller,
Early, Wall Lake Municipal Airport, Sac City Municipal Airport and
Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 9539 4239 9487 4221 9503 4226 9532
      4247 9532 4248 9539
TIME...MOT...LOC 1930Z 201DEG 9KT 4228 9513

MF
Special weather statement, Jun 24, 2:40 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
240 PM CDT SUN JUN 24 2018

IAZ058-059-071>073-242045-
Guthrie IA-Adair IA-Madison IA-Dallas IA-Warren IA-
240 PM CDT SUN JUN 24 2018

...Strong Storms Developing over Central Iowa...

At 239 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Guthrie Center to near
Winterset. Movement was northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
West Des Moines, Waukee, Winterset, Adel, Guthrie Center, Stuart,
Earlham, Panora, De Soto, Van Meter, Lake Panorama, Redfield, Dexter,
Casey, Diamondhead Lake, Menlo, Cumming, Yale, Linden and Patterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4182 9437 4145 9368 4123 9409 4158 9468
TIME...MOT...LOC 1939Z 228DEG 21KT 4158 9454 4133 9410

MF
Special weather statement, Jun 24, 3:40 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
340 PM CDT SUN JUN 24 2018

IAZ059-060-072-073-242145-
Polk IA-Madison IA-Dallas IA-Warren IA-
340 PM CDT SUN JUN 24 2018

...Strong Thunderstorms Approaching the Des Moines Metro...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norwalk, moving north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Des Moines, West Des Moines, Urbandale, Johnston, Clive, Indianola,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor
Heights, Carlisle, Saylorville, De Soto, Van Meter, Southridge Mall,
Jordan Creek Town Center and Adventureland Amusement Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4130 9357 4131 9397 4166 9406 4166 9344
TIME...MOT...LOC 2040Z 186DEG 18KT 4145 9376

MF
Local storm report, Jun 24, 3:42 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 SSW BAYARD            41.79N 94.61W
06/24/2018  E1.00 INCH       GUTHRIE            IA   EMERGENCY MNGR

&&

ANSORGE
Local storm report, Jun 24, 4:02 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     EARLHAM                 41.49N 94.12W
06/24/2018                   MADISON            IA   FIRE DEPT/RESCUE

            REPORT OF TREES DOWN AND POWER OUTAGES. TIME
            ESTIMATED FROM RADAR.

&&

ANSORGE
Local storm report, Jun 24, 4:12 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     EARLHAM                 41.49N 94.13W
06/24/2018                   MADISON            IA   LAW ENFORCEMENT

            2FT TREES DOWN ON POWER LINES IN SW EARLHAM,
            POLE LEANING OVER ON SW 3RD ST, SOUTH OF ELM
            STREET -- DELAYED REPORT, TIME ESTIMATED VIA
            RADAR.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:31 PM CDTSpecial Weather StatementDMXSac59 min
Jun 24, 2:40 PM CDTSpecial Weather StatementDMXGuthrie, Madison65 min
Jun 24, 2:52 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison38 min
Jun 24, 3:19 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie41 min
Jun 24, 3:40 PM CDTSpecial Weather StatementDMXWarren65 min
Jun 24, 4:00 PM CDTSevere Thunderstorm WarningDMXCarroll, Sac45 min
Jun 24, 4:24 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac33 min
Jun 24, 5:48 PM CDTSevere Thunderstorm WarningDMXEmmet42 min
Jun 24, 6:29 PM CDTFlash Flood WarningDMXHancock, Winnebago13 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.